Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 30, NWS Aberdeen, SD

June 9, 2001Day County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 9, 2001, 10:04 PM CDT for Day County, South Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 10:04 PM CDT (03:04 UTC)
Expired
Jun 9, 2001, 10:30 PM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Day County, SD

The radar

The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 10:10 PM CDTHail 0.75Webster, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 100304
SVRABR
SDC037-100330-
/NEW.KABR.SV.W.0062.100304-100330/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 PM CDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 1030 PM CDT

* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF WEBSTER...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEBSTER AROUND 1010 PM CDT
  ROSLYN AROUND 1015 PM CDT
  GRENVILLE AROUND 1025 PM CDT
  WAUBAY WILDLIFE REFUGE...WAUBAY...PICKEREL LAKE STATE PARK AROUND
  1030 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4556 9767 4527 9753 4529 9722 4551 9730
          4558 9741

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:55 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 9, 8:55 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT SAT JUN 9 2001

STRONG TO SEVERE THUNDERSTORMS AFFECTING PORTIONS OF THE CWA THIS
EVENING. ZONES ALREADY UPDATED EARLIER THIS EVENING FOR SEVERE
THUNDERSTORM WATCH UNTIL 2 AM CDT SUNDAY MORNING. NO OTHER CHANGES
PLANNED AT THIS TIME.

.ABR...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM CDT/1AM MDT
       FOR PORTIONS OF CENTRAL AND NORTHEAST SOUTH DAKOTA.

ECKBERG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:21 PM CDTSevere Thunderstorm WarningABRJones39 min
Jun 9, 8:47 PM CDTTornado WarningABRMcPherson43 min
Jun 9, 9:07 PM CDTSevere Thunderstorm WarningABRStanley23 min
Jun 9, 9:21 PM CDTSevere Thunderstorm WarningABRCorson24 min
Jun 9, 9:28 PM CDTSevere Thunderstorm WarningABRBrown, McPherson32 min
Jun 9, 9:29 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley46 min
Jun 9, 9:44 PM CDTSevere Thunderstorm WarningABRCorson31 min
Jun 9, 9:46 PM CDTSevere Thunderstorm WarningABRCampbell44 min
Jun 9, 9:50 PM CDTSevere Thunderstorm WarningABRBuffalo40 min
Jun 9, 9:57 PM CDTSevere Thunderstorm WarningABRBrown33 min
Jun 9, 10:18 PM CDTSevere Thunderstorm WarningABRHand, Hyde27 min
Jun 9, 10:18 PM CDTSevere Thunderstorm WarningABRWalworth42 min
Jun 9, 10:23 PM CDTSevere Thunderstorm WarningABREdmunds37 min
Jun 9, 10:28 PM CDTSevere Thunderstorm WarningABRBrown47 min
Jun 9, 10:29 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson61 min
Jun 9, 11:00 PM CDTSevere Thunderstorm WarningABREdmunds30 min
Jun 9, 11:05 PM CDTSevere Thunderstorm WarningABRHamlin40 min
Jun 9, 11:10 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant50 min
Jun 9, 11:10 PM CDTSevere Thunderstorm WarningABRClark50 min
Jun 9, 11:18 PM CDTSevere Thunderstorm WarningABRFaulk27 min
Jun 9, 11:21 PM CDTSevere Thunderstorm WarningABRSpink39 min
Jun 9, 11:56 PM CDTSevere Thunderstorm WarningABRClark, Codington34 min
Jun 9, 11:56 PM CDTSevere Thunderstorm WarningABRGrant34 min
Jun 10, 12:03 AM CDTSevere Thunderstorm WarningABRDeuel, Hamlin42 min
Jun 10, 12:42 AM CDTSevere Thunderstorm WarningABRDeuel18 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.